Items in AFP with MESH term: Delirium

Management of Common Symptoms in Terminally Ill Patients: Part II. Constipation, Delirium and Dyspnea - Article

ABSTRACT: In addition to pain, patients who are approaching the end of life commonly have other symptoms. Unless contraindicated, prophylaxis with a gastrointestinal motility stimulant laxative and a stool softener is appropriate in terminally ill patients who are being given opioids. Patients with low performance status are not candidates for surgical treatment of bowel obstruction. Cramping abdominal pain associated with mechanical bowel obstruction often can be managed with morphine (titrating the dosage for pain) and octreotide. Delirium is common at the end of life and is frequently caused by a combination of medications, dehydration, infections or hypoxia. Haloperidol is the pharmaceutical agent of choice for the management of delirium. Dyspnea, the subjective sensation of uncomfortable breathing, is often treated by titration of an opioid to relieve the symptom; a benzodiazepine is used when anxiety is a component of the breathlessness.


Delirium - Article

ABSTRACT: Delirium is characterized by an acute change in cognition and a disturbance of consciousness, usually resulting from an underlying medical condition or from medication or drug withdrawal. Delirium affects 10 to 30 percent of hospitalized patients with medical illness; more than 50 percent of persons in certain high-risk populations are affected. The associated morbidity and mortality make diagnosis of this condition extremely important. Patients with delirium can present with agitation, somnolence, withdrawal, and psychosis. This variation in presentation can lead to diagnostic confusion and, in some cases, incorrect attribution of symptoms to a primary psychiatric disorder. To make the distinction, it is important to obtain the history of the onset and course of the condition from family members or caregivers. Primary care physicians must be able to recognize delirium so that the underlying etiology can be ascertained and addressed. The management of delirium involves identifying and correcting the underlying problem, and symptomatically managing any behavioral or psychiatric symptoms. Low doses of antipsychotic drugs can help to control agitation. The use of benzodiazepines should be avoided except in cases of alcohol or sedative-hypnotic withdrawal. Environmental interventions, including frequent reorientation of patients by nursing staff and education of patients and families, should be employed in all cases.


Combative Delirium - Curbside Consultation


Evaluation and Management of Delirium in Hospitalized Older Patients - Article

ABSTRACT: Delirium is common in hospitalized older patients and may be a symptom of a medical emergency, such as hypoxia or hypoglycemia. It is characterized by an acute change in cognition and attention, although the symptoms may be subtle and usually fluctuate throughout the day. This heterogeneous syndrome requires prompt recognition and evaluation, because the underlying medical condition may be life threatening. Risk factors for delirium include visual impairment, previous cognitive impairment, severe illness, and an elevated blood urea nitrogen/serum creatinine ratio. Interventions that have been shown to reduce the incidence of delirium in at-risk hospitalized patients include repeated reorientation of the patient to person and place, promotion of good sleep hygiene, early mobilization, correction of dehydration, and the minimization of unnecessary noise and stimuli. The treatment of delirium centers on the identification and management of the medical condition that triggered the delirious state. Nonpharmacologic interventions may be beneficial, but antipsychotic agents may be needed when the cause is nonspecific and other interventions do not sufficiently control symptoms such as severe agitation or psychosis. Although delirium is a temporary condition, it may persist for several months in the most vulnerable patients. Patient outcomes at one year include a higher mortality rate and a lower level of functioning compared with age-matched control patients.


Pharmacologic Pearls for End-of-Life Care - Article

ABSTRACT: As death approaches, a gradual shift in emphasis from curative and life prolonging therapies toward palliative therapies can relieve significant medical burdens and maintain a patient's dignity and comfort. Pain and dyspnea are treated based on severity, with stepped interventions, primarily opioids. Common adverse effects of opioids, such as constipation, must be treated proactively; other adverse effects, such as nausea and mental status changes, usually dissipate with time. Parenteral methylnaltrexone can be considered for intractable cases of opioid bowel dysfunction. Tumor-related bowel obstruction can be managed with corticosteroids and octreotide. Therapy for nausea and vomiting should be targeted to the underlying cause; low-dose haloperidol is often effective. Delirium should be prevented with normalization of environment or managed medically. Excessive respiratory secretions can be treated with reassurance and, if necessary, drying of secretions to prevent the phenomenon called the "death rattle." There is always something more that can be done for comfort, no matter how dire a situation appears to be. Good management of physical symptoms allows patients and loved ones the space to work out unfinished emotional, psychological, and spiritual issues, and, thereby, the opportunity to find affirmation at life's end.


Management of Hip Fracture: The Family Physician's Role - Article

ABSTRACT: The incidence of hip fracture is expected to increase as the population ages. One in five persons dies in the first year after sustaining a hip fracture, and those who survive past one year may have significant functional limitation. Although surgery is the main treatment for hip fracture, family physicians play a key role as patients' medical consultants. Surgical repair is recommended for stable patients within 24 to 48 hours of hospitalization. Antibiotic prophylaxis is indicated to prevent infection after surgery. Thromboprophylaxis has become the standard of care for management of hip fracture. Effective agents include unfractionated heparin, low-molecular-weight heparin, fondaparinux, and warfarin. Optimal pain control, usually with narcotic analgesics, is essential to ensure patient comfort and to facilitate rehabilitation. Rehabilitation after hip fracture surgery ideally should start on the first postoperative day with progression to ambulation as tolerated. Indwelling urinary catheters should be removed within 24 hours of surgery. Prevention, early recognition, and treatment of contributing factors for delirium also are crucial. Interventions to help prevent future falls, exercise and balance training in ambulatory patients, and the treatment of osteoporosis are important strategies for the secondary prevention of hip fracture.


Combative Delirium - Curbside Consultation


Predicting Delirium in Hospitalized Older Patients - Point-of-Care Guides


Diagnostic Approach to the Confused Elderly Patient - Article

ABSTRACT: Confusion in the elderly patient is usually a symptom of delirium or dementia, but it may also occur in major depression and psychoses. Until another cause is identified, the confused patient should be assumed to have delirium, which is often reversible with treatment of the underlying disorder. Causes of delirium include metabolic disorders, infections and medications. Thyroid dysfunction, vitamin deficiencies and normal-pressure hydrocephalus are some potentially reversible causes of dementia. Major irreversible causes include Alzheimer's disease, central nervous system damage and human immunodeficiency virus infection. All but the rarest causes of confusion can usually be identified based on the complete history, medication review, physical examination, mental status evaluation and laboratory evaluation with longitudinal reevaluation.


Delirium in Older Persons: Evaluation and Management - Article

ABSTRACT: Delirium is defined as an acute, fluctuating syndrome of altered attention, awareness, and cognition. It is common in older persons in the hospital and long-term care facilities and may indicate a life-threatening condition. Assessment for and prevention of delirium should occur at admission and continue throughout a hospital stay. Caregivers should be educated on preventive measures, as well as signs and symptoms of delirium and conditions that would indicate the need for immediate evaluation. Certain medications, sensory impairments, cognitive impairment, and various medical conditions are a few of the risk factors associated with delirium. Preventive interventions such as frequent reorientation, early and recurrent mobilization, pain management, adequate nutrition and hydration, reducing sensory impairments, and ensuring proper sleep patterns have all been shown to reduce the incidence of delirium, regardless of the care environment. Treatment of delirium should focus on identifying and managing the causative medical conditions, providing supportive care, preventing complications, and reinforcing preventive interventions. Pharmacologic interventions should be reserved for patients who are a threat to their own safety or the safety of others and those patients nearing death. In older persons, delirium increases the risk of functional decline, institutionalization, and death.



Information From Industry